Open Access
Translator Disclaimer
2014 K-homology and index theory on contact manifolds
Paul F. Baum, Erik Erp
Author Affiliations +
Acta Math. 213(1): 1-48 (2014). DOI: 10.1007/s11511-014-0114-5


This paper applies K-homology to solve the index problem for a class of hypoelliptic (but not elliptic) operators on contact manifolds. K-homology is the dual theory to K-theory. We explicitly calculate the K-cycle (i.e., the element in geometric K-homology) determined by any hypoelliptic Fredholm operator in the Heisenberg calculus.

The index theorem of this paper precisely indicates how the analytic versus geometric K-homology setting provides an effective framework for extending formulas of Atiyah–Singer type to non-elliptic Fredholm operators.

Funding Statement

Paul Baum thanks Dartmouth College for the generous hospitality provided to him via the Edward Shapiro fund. Erik van Erp thanks Penn State University for a number of productive and enjoyable visits. PFB was partially supported by NSF grant DMS-0701184. EvE was partially supported by NSF grant DMS-1100570.


With admiration and affection we dedicate this paper to Sir Michael Atiyah on the occasion of his 85th birthday.


Download Citation

Paul F. Baum. Erik Erp. "K-homology and index theory on contact manifolds." Acta Math. 213 (1) 1 - 48, 2014.


Received: 15 February 2013; Published: 2014
First available in Project Euclid: 30 January 2017

zbMATH: 1323.58017
MathSciNet: MR3261009
Digital Object Identifier: 10.1007/s11511-014-0114-5

Rights: 2014 © Institut Mittag-Leffler


Vol.213 • No. 1 • 2014
Back to Top